Fulminant Myocarditis with Combination Immune Checkpoint Blockade

By Douglas B. Johnson, J. Balko, Margaret L. Compton, S. Chalkias, J. Gorham, Yaomin Xu, Mellissa J. Hicks, I. Puzanov, Matthew R. Alexander, Tyler L Bloomer and 22 more. New England Journal of Medicine, 2016

1,956 citations recorded by the source corpus.

Summary Immune checkpoint inhibitors significantly improve clinical outcomes in numerous malignancies, but high-grade immune-related adverse events can occur, particularly with combination immunotherapy. Herein, we report two melanoma patients who developed fatal myocarditis following treatment with ipilimumab and nivolumab. Both patients developed myositis with rhabdomyolysis, early progressive and refractory cardiac electrical instability, and myocarditis with robust T-cell and macrophage infiltrates. Selective clonal T-cell populations infiltrating the myocardium were identical to those present in tumor and skeletal muscle. Pharmacovigilance data revealed that myocarditis occurred in 0.27% of patients treated with ipilimumab/nivolumab, suggesting this is a rare, potentially fatal, T-cell-driven drug reaction.

Subfields: Molecular Biology, Oncology

View Paper: https://www.semanticscholar.org/paper/fe6be7d5f0af6d904fdc777ffa8fd382cdae7e9c

How researchers see this paper

The researchers whose trusted networks rank it highest, strongest advocate first. Every researcher gets a different order.

In Molecular Biology

  1. J. Wolchok
  2. C. Robert
  3. M. Lacouture
  4. J. Goldberg

In Oncology

  1. J. Wolchok
  2. C. Robert
  3. M. Lacouture
  4. R. Sherry
  5. M. Postow

Citations in the corpus